Statistics from Altmetric.com
A 15-year-old girl with acute lymphoblastic leukaemia (ALL) who has been on high-dose steroids develops a painful right hip. Although plain radiographs are normal, there are changes indicating osteonecrosis on MRI. You remember that osteonecrosis can develop after use of high-dose steroids, and recall a discussion with an orthopaedic surgeon who had said he thought bisphosphonates could help in some patients. You wonder whether they would be of value for your patient.
Structured clinical question
In a patient with osteonecrosis, presumed secondary to steroid use, in childhood ALL (patient), what is the evidence for use of bisphosphonates (intervention) versus no bisphosphonates (control) in reducing pain or improving functional or radiological outcomes (outcome)?
EMBASE and Medline were searched using the Ovid Medline database (1946 to present) in August 2014. The following terms were used (subject headings=SH): (‘osteonecrosis’ (SH) OR ‘avascular necrosis’ OR ‘aseptic necrosis’) AND (‘glucocorticoids’ (SH) OR steroids) AND (‘diphosphonates’ (SH) OR ‘alendronate’ (SH) OR ‘bisphosphonates’ OR ‘pamidronate’ OR ‘zoledronic acid’ OR ‘risedronate’). The search was restricted to studies conducted on human beings and limited to publications in English. Five hundred and twenty-one articles were identified using Embase. Only studies looking at the effect of bisphosphonates in osteonecrosis were included, leaving 11 articles. There were only three relevant comparative studies described in full-text articles,1–3 with one conference abstract of interest identified.4 However, none of these studies included patients who were less than 17 years of age. There were seven …